Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 32, NWS Las Vegas, NV

September 12, 2009Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2009, 4:35 PM MST for Mohave County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2009, 4:35 PM MST (23:35 UTC)
Expired
Sep 12, 2009, 6:30 PM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 122335
FFWVEF
AZC015-130130-
/O.NEW.KVEF.FF.W.0032.090912T2335Z-090913T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
435 PM MST SAT SEP 12 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 630 PM MST

* AT 434 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM OVER PIERCE FERRY ROAD JUST 
SOUTH OF MEADVIEW. THIS STORM WILL PRODUCE FLOODING ALONG PIERCE 
FERRY ROAD AND DIAMOND BAR ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

&&

LAT...LON 3599 11414 3599 11387 3579 11387 3579 11419

$$

JA
2 follow-up statements
189 
WGUS75 KVEF 130039
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
539 PM MST SAT SEP 12 2009

AZC015-130130-
/O.CON.KVEF.FF.W.0032.000000T0000Z-090913T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
539 PM MST SAT SEP 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 531 PM MST...DOPPLER RADAR INDICATED RAINFALL WAS DIMINISHING 
FROM THE THUNDERSTORM SOUTHEAST OF MEADVIEW. HOWEVER...BETWEEN ONE 
AND TWO INCHES OF RAINFALL WAS ESTIMATED SINCE 330 PM.  LOCAL LAW 
ENFORCEMENT OFFICIALS REPORTED A FOOT OF WATER FLOWING ACROSS PIERCE 
FERRY ROAD NEAR CHARLES DRIVE. ADDITIONAL FLOODING IS IMMINENT ON 
SECTIONS OF DIAMOND BAR ROAD...EAST OF PIERCE FERRY ROAD. HIGH FLOWS
WILL ALSO OCCUR IN GRAPEVINE WASH EAST OF MEADVIEW AS RUNOFF MAKES 
ITS WAY TO THE COLORADO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE
THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3599 11414 3599 11387 3579 11387 3579 11419

$$

JA
552 
WGUS75 KVEF 130129
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
629 PM MST SAT SEP 12 2009

AZC015-130134-
/O.EXP.KVEF.FF.W.0032.000000T0000Z-090913T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
629 PM MST SAT SEP 12 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST FOR CENTRAL
MOHAVE COUNTY...

RAIN HAS ENDED IN THE VICINITY OF MEADVIEW SINCE 530 PM AND THE 
THREAT OF FLASH FLOODING HAS DIMINISHED. WATER WILL STILL LIKELY
BE FLOWING IN GRAPEVINE WASH EAST OF MEADVIEW BEFORE IT RECEDES BY
MID EVENING.

LAT...LON 3599 11414 3599 11387 3579 11387 3579 11419

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:30 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 12, 2:30 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS
230 PM PDT SAT SEP 12 2009

.SYNOPSIS...SOUTHWEST FLOW WILL CONTINUE OVER THE REGION AHEAD OF A
PACIFIC LOW PRESSURE SYSTEM CURRENTLY APPROACHING THE WEST COAST.
THIS SYSTEM WILL APPROACH THE AREA SUNDAY PRODUCING STRONGER WINDS
ALONG WITH CONTINUING THE THREAT FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FOR THE SOUTHERN GREAT BASIN AND MOHAVE COUNTY AS WELL
AS THE CLARK COUNTY MOUNTAINS. AS THE LOW PRESSURE SYSTEM MOVES
THROUGH THE AREA MONDAY AND INTO TUESDAY...MOISTURE WILL BE SWEPT
EASTWARD ENDING THE THUNDERSTORM THREAT...BUT CAUSING TEMPERATURES
TO COOL TO NEAR OR SLIGHTLY BELOW SEASONAL NORMALS. HIGH
TEMPERATURES WILL THEN SLOWLY RISE AFTER WEDNESDAY TOWARD THE
WEEKEND.
&&

.SHORT TERM...SATELLITE IMAGERY SHOWING INITIAL DISTURBANCE MOVING
OVER THE RENO REGION WITH THE DEFORMATION ZONE SETTING UP FROM
NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA. ISOLATED TO
SCATTERED THUNDERSTORMS ARE FIRING ALONG THE DEFORMATION ZONE IN THE
EASTERN PART OF THE FORECAST AREA WHERE MOISTURE IS DEEPEST.
ADDITIONAL STORMS ARE FIRING UNDER THE DISTURBANCE ALONG THE SIERRA
CREST AS WELL. EXPECT THIS ACTIVITY TO DIE DOWN THIS EVENING AFTER
SUNSET WITH CLOUD REMNANTS LINGERING OVERNIGHT.

MAIN LOW PRESSURE SYSTEM CONTINUES TO DIVE ALONG THE WEST COAST AND
WILL SWING ONSHORE SUNDAY NIGHT AND SWEEP ACROSS THE FORECAST AREA
MONDAY INTO TUESDAY. AHEAD OF THE SYSTEM...SOUTHWEST WINDS WILL
INCREASE AND BECOME GUSTY SUNDAY INTO MONDAY. WIND GUSTS AND MIN RH
VALUES CLOSE TO RED FLAG CRITERIA ACROSS ISOLATED AREAS OF SOUTH
CENTRAL NEVADA...BUT AT THIS POINT LOOKS MARGINAL AND WINDS MAY NOT
REACH THE REQUIRED DURATION CRITERIA. OTHERWISE...DEEPER MOISTURE
WILL REMAIN CONFINED TO EASTERN SECTIONS OF THE FORECAST AREA WITH A
CONTINUED THREAT FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
SUNDAY AND AGAIN ON MONDAY. MODELS CONTINUE TO ADVERTISE SOME
ARIZONA MOISTURE MOVING NORTHWEST TOWARD THE LOW WITH AN INCREASE IN
MOISTURE VALUES IN LINCOLN AND MOHAVE COUNTIES SUNDAY NIGHT INTO
MONDAY BEFORE THE SYSTEM MOVES THROUGH AND DRIER AND STABLE AIR
MOVES INTO THE AREA. HAVE KEPT WITH HIGHER POPS IN THIS AREA DURING
THIS PERIOD. TEMPERATURES EXPECTED TO COOL MONDAY AND TUESDAY WITH
THIS SYSTEM.

.LONG TERM...WEDNESDAY MORNING THROUGH SATURDAY...NOT MUCH CHANGE IN
OUTLOOK AS MODELS STILL HAVE THE CLOSED LOW CLOSE TO SOUTHERN UTAH
TO THE FOUR CORNERS AREA WEDNESDAY MORNING UNDER A STRONG RIDGE.
THERE ARE DIFFERENCES AS THE REST OF THE WEEK PROGRESSES ON THE
DEVELOPMENT OF A RIDGE TO BUILD IN FROM THE PACIFIC. THEY PRETTY
MUCH AGREE ON THE PACIFIC NORTHWEST TROUGH MOVING THROUGH WELL TO
THE NORTH ON THURSDAY AND WILL ASSIST IN MOVING THE UTAH/FOUR
CORNERS LOW FURTHER EAST. THE GFS IS MORE BULLISH IN THE EXTENT AND
STRENGTH OF THE PACIFIC RIDGE BUILDING IN. WENT WITH THIS WAY IN THE
FORECAST BUT NOT AS STRONG AS THE GFS. AS A RESULT HAVE RAISED THE
TEMPERATURE FORECAST A DEGREE OR TWO OVER THE PREVIOUS FORECAST
WHICH WILL KEEP US IN ABOVE NORMAL TEMPERATURES. IF GFS VERIFIES
NEXT WEEKEND COULD BE WARMER IF THE FORECAST UPPER HIGH SETS UP OVER
NEVADA. ASIDE FROM TEMPERATURES PRETTY MUCH LEFT THE PREVIOUS
FORECAST INTACT...MOSTLY DRY AND LITTLE IN THE WAY OF CLOUD COVER.

&&

.AVIATION...FOR MCCARRAN...THUNDERSTORM CHANCES ARE SLIM AT KLAS BUT
IT IS NOT OUT OF THE QUESTION FOR OUTFLOW BOUNDARIES FROM NEARBY
STORMS TO AFFECT THE VALLEY/KLAS WINDS. OUTSIDE OF OUTFLOWS...WINDS
WILL BE LIGHT AND FOLLOW DIURNAL PATTERNS. SUNDAY AFTERNOON WILL SEE
STRONGER SOUTH TO SOUTHWEST WINDS AS A SYSTEM APPROACHES FROM THE
WEST COAST. FOR NOW THINKING KLAS WILL SEE GUSTS IN THE 25 TO 30
KNOT RANGE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS INTO THIS
EVENING AND AGAIN TOMORROW AFTERNOON...MAINLY OVER HIGHER TERRAIN.
SURFACE WINDS WILL REMAIN RELATIVELY LIGHT OUTSIDE OF ANY
THUNDERSTORMS...FOLLOWING TYPICAL DIURNAL TRENDS. GUSTY SOUTHWEST
WINDS ARE EXPECTED SUNDAY AND MONDAY AS A LOW PRESSURE SYSTEM
APPROACHES THE AREA FROM THE WEST. -KENNEDY-&&

.FIRE WEATHER...SOUTHWEST FLOW WILL INCREASE SUNDAY INTO MONDAY WITH
LOCALLY BREEZY CONDITIONS. AT THIS TIME IT LOOKS MARGINAL FOR
WIDESPREAD RED FLAG CONDITIONS AS MANY AREAS WILL HAVE MINIMUM
RELATIVE HUMIDITY VALUES REMAINING ABOVE 15 PERCENT BUT WIDESPREAD
WIND GUSTS OVER 35 MPH MAY NOT REACH THE REQUIRED DURATION CRITERIA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

STAUDENMAIER/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 12, 5:11 AM MST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 AM PDT SAT SEP 12 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-130600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
511 AM PDT SAT SEP 12 2009 /511 AM MST SAT SEP 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WEAK DISTURBANCE MOVING THROUGH CENTRAL CALIFORNIA INTO NORTHERN
NEVADA WILL COMBINE WITH AN INCREASE IN MID LEVEL MOISTURE TO
PRODUCE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE HIGHER TERRAIN...MAINLY IN THE SIERRA AND MOHAVE
COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONGER DISTURBANCE APPROACHING THE AREA WILL BRING INCREASING
WINDS SUNDAY WHILE ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE
ACROSS MOHAVE AND EASTERN LINCOLN COUNTY. THIS DISTURBANCE WILL
MOVE THROUGH CALIFORNIA INTO NEVADA MONDAY BRINGING A CHANCE OF
THUNDERSTORMS TO THE SOUTHERN GREAT BASIN...MOHAVE COUNTY AND THE
MOUNTAINS IN CLARK COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.